Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Goodland, KS

June 14, 2004Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 14, 2004, 8:56 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 8:56 PM MDT (02:56 UTC)
Expired
Jun 14, 2004, 9:45 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3508 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 150256
SVRGLD
COC017-063-150345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM MDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 945 PM MDT

* AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTH OF FIRSTVIEW...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHUNE AROUND 905 PM MDT...
  CHEYENNE WELLS AROUND 910 PM MDT...
  BURLINGTON AROUND 915 PM MDT...
  ARAPAHOE AROUND 925 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3955 10291 3868 10272 3869 10207 3955 10207

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:10 PM MDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jun 14, 2:10 PM MDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUN 14 2004

.DISCUSSION...FORECAST CONCERNS ARE ON CHANCES OF PRECIP TONIGHT AND
THE THREAT OF SEVERE WEATHER TUESDAY AFTERNOON AND EARLY EVENING
BEFORE FOCUS SHIFTS ON LOCALLY HEAVY RAIN POTENTIAL AS A FRONTAL
BOUNDARY STALLS ACROSS THE AREA OVERNIGHT TUESDAY NIGHT.

TONIGHT...POCKET OF 700-500MB MOISTURE MOVES ACROSS THE FORECAST
AREA FROM THE FRONT RANGE TONIGHT. LOW LEVEL JET CRANKS UP AND
INTERACTS WITH THE EASTWARD MOVING DISTURBANCE TO CREATE A CHANCE OF
THUNDERSTORMS ACROSS THE AREA. HIGHEST CHANCE PER LATEST MM5/18Z
ETA/GFS AND HPC QPF WILL BE OVER THE EAST/NORTHEAST CWA. MINS A BIT
ABOVE NORMAL.

TUESDAY/TUESDAY NIGHT...FRONTAL BOUNDARY STALLS ACROSS THE AREA
THROUGH TUESDAY NIGHT WITH UPPER FLOW NEARLY PARALLEL TO IT.
PRECIPITABLE WATER INCREASES AS WELL LEADING TO TRAINING OF CELLS
WITH STORM MOTIONS TO THE NORTHEAST AT A RATHER SLOW CLIP. THIS COULD
LEAD TO LOCALLY HEAVY BENEFICIAL RAIN. TEMPERATURES WILL AGAIN BE IN
THE 90S AND MINS UNDER THE SOUPY AIRMASS AND PRECIP ABOVE NORMAL. AS
IS THE CASE WITH PRECIP THAT LOOK PROMISES IN THIS AREA...I MUST
FIND SOMETHING TO LATCH ONTO FOR IT NOT TO HAPPEN. IN THIS CASE...WE
WILL NEED TO WATCH HOW MUCH CONVECTION OVER THE GULF STATES ROBS
OUR MOISTURE. REALISTICALLY...I THINK WE WILL GET IT.

WEDNESDAY...LOOKING FOR PRECIP EARLY IN THE DAY BEFORE BEING PUSHED
SOUTH AND OUT OF THE AREA AS HIGH PRESSURE MOVES IN FROM THE
NORTH. RIGHT REAR QUAD OF UPPER JET FAVORS LINGERING PRECIP OVER THE
SOUTHEAST PART OF THE AREA DURING THE AFTERNOON. TEMPERATURES WILL
BE COOLER UNDER THE MODIFIED AIRMASS.

THURSDAY...HIGH PRESSURE MOVES EAST OF THE AREA ALLOWING FOR RETURN
FLOW ON SOUTHERLY WINDS. CENTER OF COOL AIRMASS AND HIGH PRESSURE
FAVORS CONTINUED BELOW NORMAL TEMPERATURES.

FRIDAY THROUGH MONDAY...UPPER LEVEL FLOW ROTATES AROUND HUDSON BAY
LOW SUGGESTING THAT HIGH PRESSURE WILL BE THE DOMINANT WEATHER
PATTER ACROSS OUR AREA. WITH THAT IN MIND...MUCH OF THE PLAINS WILL
ENJOY BELOW NORMAL TEMPERATURES. IN FACT...MEX AND ENSEMBLE MOS
GUIDANCE VERY CLOSE TO EACHOTHER...LENDING SOME CONFIDENCE TO ABOVE
MENTIONED SCENARIO. PRECIP CHANCES LOOK RATHER LIMITED GIVEN
MOISTURE WILL BE SOUTH OF THE AREA FROM THE STABLE AIRMASS OVERHEAD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 14, 3:10 PM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT MON JUN 14 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
310 PM MDT (410 PM CDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

THUNDERSTORMS ARE MOVING OFF THE FRONT RANGE LATE THIS AFTERNOON BUT
ARE WEAKENING A BIT AS THEY MOVE INTO FAR EASTERN COLORADO WHERE
DRIER AIR EXISTS. HOWEVER...AS THE LOW LEVEL JET DEVELOPS TONIGHT THE
UPPER DISTURBANCE RESPONSIBLE FOR GENERATING THE THUNDERSTORMS WILL
INTERACT WITH THE JET TO REINVIGORATE THE THUNDERSTORMS LATE THIS
EVENING AND INTO THE OVERNIGHT HOURS. THE HIGHEST CHANCE FOR
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE WITH BE OVER FAR
EASTERN COLORADO AND ALONG THE NEBRASKA KANSAS BORDER. LOCALLY
HEAVY RAINFALL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COOL FRONTAL BOUNDARY WILL MOVE INTO THE AREA AND STALL IN THE
VICINITY OF A MCCOOK NEBRASKA TO GOODLAND KANSAS TO FLAGLER COLORADO
LINE. BY LATE IN THE AFTERNOON STRONG TO SEVERE THUNDERSTORMS WILL
ERUPT ALONG THE FRONTAL BOUNDARY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ALONG
THE BOUNDARY ITSELF. THE SEVERE WEATHER THREAT WILL GRADUALLY SHIFT
INTO A HEAVY RAIN THREAT ALONG THE FRONTAL BOUNDARY DURING THE LATE
EVENING AND OVERNIGHT HOURS. THE COMBINATION OF HIGH MOISTURE CONTENT
IN THE ATMOSPHERE ALONG WITH SLOW STORM MOTIONS AND UPPER LEVEL FLOW
PARALLEL TO THE FRONT WILL PROMOTE CELL TRAINING...OR THUNDERSTORMS
MOVING OVER THE SAME AREA. THIS WILL LAST WELL INTO EARLY WEDNESDAY
MORNING. ALTHOUGH THE AREA HAS BEEN UNDER DROUGHT CONDITIONS FOR
QUITE SOME TIME THE AMOUNT OF PRECIPITATION THAT COULD FALL IN A
SHORT PERIOD OF TIME WOULD PROMOTE LOCALIZED FLOODING OF STREAMS...
CREEKS...AND POOR DRAINAGE AREAS.

A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING. THE NEXT
CHANCE OF THUNDERSTORMS WILL THEN OCCUR THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND WILL LIKELY BE
NEEDED LATE TUESDAY AFTERNOON AND EVENING.

DDT

In the hours before

Special weather statement, Jun 14, 5:06 PM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT MON JUN 14 2004

COZ090>092-KSZ001-002-013>016-027>029-041-042-150500-
CHEYENNE CO-CHEYENNE KS-GOVE-GRAHAM-GREELEY-KIT CARSON-LOGAN-RAWLINS-
SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA-
506 PM MDT (606 PM CDT) MON JUN 14 2004

...SEVERE THUNDERSTORM WATCH NUMBER 472 IS IN EFFECT ACROSS PORTIONS
OF NORTHWEST KANSAS AND FAR EAST COLORADO THROUGH 11 PM MDT
(MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES IN KANSAS...CHEYENNE...RAWLINS...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...
GREELEY AND WICHITA.

THE WATCH ALSO INCLUDES YUMA...KIT CARSON AND CHEYENNE COUNTIES IN
FAR EAST COLORADO.

HAIL UP TO ONE INCH...THUNDERSTORM WIND GUSTS TO 70 MPH AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson48 min
Jun 15, 5:50 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.